Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Columbia, SC

July 27, 2004Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2004, 6:53 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 6:53 PM EDT (22:53 UTC)
Expired
Jul 27, 2004, 7:45 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 272253
SVRCAE
SCC017-075-272345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...WILKINSON HEIGHTS...ORANGEBURG...
  BROOKDALE

* UNTIL 745 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF EDISTO...OR
  ABOUT 10 MILES WEST OF ORANGEBURG...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  LIVINGSTON...ORANGEBURG...CORDOVA AND CAMERON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3360 8113 3342 8111 3341 8068 3366 8070

$$

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:24 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 2:24 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT TUE JUL 27 2004

.SHORT TERM...TONIGHT-THURSDAY NIGHT.
LOW LEVEL CONVERGENCE ALONG WITH DAYTIME HEATING HAS HELPED TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MIDLANDS INTO THE
CSRA. MOVEMENT ALMOST PARALLEL TO UPPER FLOW. LOCALLY HEAVY RAIN WILL
BE THE MAIN THREAT THIS AFTERNOON INTO TONIGHT. BEST OMEGA/LIFT FROM
THIS AFTERNOON THROUGH ABOUT 09Z WEDNESDAY. PH20 REMAIN NEAR 2 INCHES
AND AIRMASS UNSTABLE UNTIL AFTER MIDNIGHT. WILL KEEP LIKELY POPS IN
PLACE FOR TONIGHT.

UPPER TROUGH CROSSING MS/TN RIVER VALLEY PULLS NORTH AND EAST FOR
WEDNESDAY. HEIGHTS RISING ACROSS THE AREA WEDNESDAY AFTERNOON AS
BERMUDA RIDGE BUILDS IN FROM EAST. SURFACE FRONT CROSSING THE
MOUNTAINS THIS AFTERNOON WILL STRUGGLE TO MOVE INTO THE MIDLANDS BY
WEDNESDAY MORNING THEN SHIFT WESTWARD WEDNESDAY AFTERNOON. DRIER AIR
BRIEFLY REACHES WESTERN COUNTIES WEDNESDAY BUT MOISTURE RETURNS FOR
THURSDAY WITH MOIST SOUTH TO SOUTHEAST LOW LEVEL FLOW. CHANCE OF
SHOWERS/TSTMS WEDNESDAY THROUGH THURSDAY NIGHT.
&&

.LONG TERM...FRIDAY-TUESDAY.
WESTERN ATLANTIC H5 RIDGE HOLDS WITH MOIST SOUTHWEST FLOW ACROSS
THE AREA. UPPER TROUGH TO OUR WEST IN THE MS RIVER VALLEY. SURFACE
FLOW SHIFT FROM SOUTHEAST FRIDAY TO SOUTHWEST TUESDAY. STILL LOOKS
LIKE A CHANCE OF MAINLY DIURNAL CONVECTION EACH DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     73  90  74  89 /  70  50  40  40
AUGUSTA      72  90  72  89 /  70  40  40  40
SUMTER       73  89  72  88 /  70  50  40  40
ORANGEBURG   73  89  72  88 /  70  50  50  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

10
Hazardous weather outlook, Jul 27, 5:27 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT TUE JUL 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
527 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAIN THIS AFTERNOON INTO THE EVENING HOURS WITH AMOUNTS FROM 2 TO 3
INCHES. THIS MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING AREAS...AREAS OF POOR DRAINAGE AND AREAS THAT EXPERIENCED
HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 6:11 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT TUE JUL 27 2004

SCZ036-037-272245-
CALHOUN-ORANGEBURG-
611 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY AND ORANGEBURG
COUNTY THROUGH 645 PM EDT...

AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NORTH...OR ABOUT 17
MILES NORTHWEST OF ORANGEBURG...MOVING EAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFORD...
NORTH...NEESES...LIVINGSTON AND ST. MATTHEWS THROUGH 645 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN FROM 1 TO 3
INCHES ARE ALSO POSSIBLE WITH THESE STORMS.

JDB
Local storm report, Jul 27, 6:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      2 N GASTON              33.84N 81.10W
07/27/2004                   LEXINGTON          SC   LAW ENFORCEMENT

            FLOODING REPORTED AT THE INTERSECTION OF OLD ORANGEBURG
            ROAD AND EDMUND HIGHWAY.

0520 PM     FLASH FLOOD      8 SSE LEXINGTON         33.88N 81.18W
07/27/2004                   LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED WATER FLOWING OVER I-26 NEAR EXIT 119.
            MOTORISTS WERE SLOWING TO 20-30 MPH AS WATER FLOWED OVER
            THE INTESTATE. FLOODING ALSO REPORTED ALONG THE FRONTAGE
            ROAD.

0537 PM     FLASH FLOOD      8 SSE LEXINGTON         33.88N 81.18W
07/27/2004                   LEXINGTON          SC   LAW ENFORCEMENT

            COUNTY SHERIFF DISPATCH REPORTS 4-5 INCHES OF WATER
            FLOWING OVER HIGHWAY 21 NEAR INTERSTATE 26.

&&

FPW
Special weather statement, Jul 27, 6:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT TUE JUL 27 2004

SCZ035>037-041-272330-
BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
642 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY...ORANGEBURG
COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 730 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES EAST OF WOODFORD TO 3 MILES EAST OF KLINE...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHWEST OF ORANGEBURG TO 8 MILES SOUTHEAST
OF BARNWELL...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WOODFORD...NORWAY...NORTH...NEESES...LIVINGSTON...KLINE...HILDA...DEN
MARK...OLAR...ORANGEBURG...ST MATTHEWS AND GOVAN THROUGH 730 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. RAINFALL TO AROUND ONE
INCH AND FREQUENT LIGHTNING ARE ALSO LIKELY WITH THESE STORMS.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:20 PM EDTFlash Flood WarningCAELexington85 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.